How to treat victims of a chemical attack
Were chemical weapons used in Syria? There now appears to be little doubt that the answer is yes and Médecins Sans Frontières reported over the weekend that three Damascus-area hospitals received some 3,600 patients with neurotoxic symptoms last Wednesday.
But so far, the World Health Organization has refrained from making any public statements on the alleged attacks, despite having eyes and ears on the ground – probably prudent, given that a UN team is currently in Syria trying to cobble together a neutral investigation of whether chemical weapons were used.
Today, however, the UN health agency posted a new technical document on its website that is, in itself, a statement of sorts: clinical guidelines for treating "chemically-contaminated patients."
The document, compiled by the WHO with consultation from various experts, provides only interim guidelines and expires on October 31, 2013.
According to the guidelines, the first (and obvious) step is to assess whether an exposure took place. This can be done by taking patient histories and searching for dust, powder or liquid droplets. Odours also provide telling clues: a whiff of garlic indicates mustard gas, cyanide can smell of bitter almonds, and the scent of fresh hay or grass could suggest a phosgene attack.
The document has a handy chart of signs of toxicity to look for: seizures and a loss of consciousness are signs of a cyanide attack but the same symptoms – along with pinpoint pupils and "copious secretions" – could also indicate a nerve gas attack.
Once a chemical exposure is confirmed, the most urgent priority is to decontaminate the patient. This means carefully cutting away clothes (not lifting their shirts over their head), removing things like jewelry, hearing aids and contact lenses, and taking off their shoes, which could contain contaminated soil. The patient must also be thoroughly washed using what the document refers to as a "RINSE-WIPE-RINSE" technique.
The document provides a flow chart for triaging patients too. Is he or she walking? Then file them under priority 3. Not walking but still breathing? Check the respiratory rate before deciding whether the patient is priority 1 or 2.
Finally, a chart lists the various antidotes available and how they should be administered. For nerve agents such as sarin gas or VX – both of which are reportedly in Syria's arsenal – doctors should inject atropine, which gives temporary relief to a nervous system in overdrive, and pralidoxime, which reactivates the enzyme that gets blocked by nerve agents.
This new WHO document is certainly welcome given the increasingly grim situation in Syria. And judging from the graphic videos of last week's alleged attack, the emergency response was haphazard at best – many patients were left in their potentially-contaminated clothes, several first responders were poorly protected, and decontamination efforts consisted of rinsing people with bottled water and wiping them down with rags.
But the hope, of course, is that the guidelines will never be needed – and in wartorn Syria, where resources are woefully depleted and health workers operate under chaotic circumstances, who knows how closely they can even be followed.